Since Withering's oft-quoted observations on digitalis intoxication much has been written. While the exact frequency of cardiotoxicity has not been determined, the increasing number of case reports appearing in the literature suggest that this complication of digitalis therapy is of sufficient magnitude to demand repeated, careful examination of all digitalized patients, and, perhaps, even to question the need for continued use of the drug.
Many previous studies on digitalis intoxication have been retrospective.1-9 Whereas much valuable information has resulted from this approach, such reports have many and obvious shortcomings.10
In two planned studies11,12 the incidence of digitalis toxicity was considerably higher than might have been suspected from less well-designed observations. Because of this, we have studied all patients developing digitalis intoxication in our hospital on a day-to-day basis for a 12-month period (July 1, 1958, to June 30, 1959).
Methods and Materials
The Veterans Administration Hospital in